Doctors: Mysterious hallucinogenic drug sends three to N.O. hospitals

Print
Email
|

wwltv.com

Posted on October 29, 2012 at 10:42 PM

Updated Tuesday, Oct 30 at 2:25 PM

Scott Satchfield / Eyewitness News
Email: ssatchfield@wwltv.com | Twitter: @satchfield

NEW ORLEANS -- A relatively new drug, known as 25I-NBOMe, or 25I, is catching the attention of some local doctors who say three people were hospitalized over the weekend after ingesting it.

25I mimics the hallucinogenic drug, LSD, and doctors say it leads to dangerous side effects.

"It's a liquid drug that they're putting on their tongue in drops and it's leading to seizures and multi-organ system failure," said Dr. Joseph Lasky, a pulmonary and critical care physician at Tulane University Hospital.

According to Lasky, the Tulane staff treated two patients who passed out from the drug while attending the Voodoo Music Experience. Doctors discovered a vial containing the drug on one patient, while a friend alerted the staff that the other patient had taken the substance, Lasky said.

"They come in with loss of consciousness. They may have had a code or their heart may have stopped and so EMS services has had to resuscitate them," he said. "(25I) is a drug that both myself and my colleagues haven't seen before in the city. It's a fairly new drug. There's been some reports of it throughout the United States, causing severe injury and even death."

25I is so new, in fact, that New Orleans police weren't familiar with it either.

However, the effects it caused in patients over the weekend were alarming, Lasky said.

After looking further into 25I and its makeup, Lasky wants to warn people about its dangers.

"The drug binds to a receptor in the brain, a 5HT receptor, and the amount of this receptor is highly variable from person to person, so there's no predicting the effect or the magnitude of the effect that this drug is gonna have, which makes it particularly dangerous."

 

Print
Email
|